Risks of using herbal medicines in cancer patients

A study published in the journal of Cancer found that herbal remedies and supplements such as turmeric can increase the toxic effects of certain chemotherapies. Similarly, they found that green teas and gingko biloba can increase the risk of bleeding in these cancer patients.

The study was focused on cancer patients in the Middle East since herbs are commonly used as traditional medicine. The study found that nearly two-thirds of the herbal medicines that cancer patients in the Middle East used pose potential health risks.

I think this study is very important because a lot of people tend to think that anything that is over-the-counter or natural is safe. This is why it is important for patients to inform all of their healthcare providers about all of the over-the-counter medicines and supplements they take. My questions for the class are: What do you think of herbal medicines and how safe do you think they are for the average person?

Reference:

Eran Ben-Arye, Noah Samuels, Lee Hilary Goldstein, Kamer Mutafoglu, Suha Omran, Elad Schiff, Haris Charalambous, Tahani Dweikat, Ibtisam Ghrayeb, Gil Bar-Sela, Ibrahim Turker, Azza Hassan, Esmat Hassan, Bashar Saad, Omar Nimri, Rejin Kebudi, Michael Silbermann. Potential risks associated with traditional herbal medicine use in cancer care: A study of Middle Eastern oncology health care professionals. Cancer, 2016; 122 (4): 598 DOI:10.1002/cncr.29796

Liver injury caused by herbal and dietary supplements on the rise

Over the last ten years, liver injury caused by herbal and dietary supplements has almost tripled, raising from 7% of liver injury causes up to 20%. From these liver injuries, some have even resulted in liver transplant or death. In 2014, the Drug-Induced Liver Injury Network (DILIN) did an analysis evaluating cases of liver injury between the years of 2004 and 2013. Out of more than 800 cases, 85 were caused by nonbodybuilding supplements and 45 to bodybuilding supplements (709 due to medications). The study also showed that nonbodybuilding cases were more severe, with several of them resulting in liver transplantation or death.

Pharmacy Today’s article discussed how it is hard to monitor these liver injuries and failures because the supplements are often over the counter and can be purchased and used without a physician’s consent. Additionally, they are not as monitored by the FDA and do not go through the same efficacy and safety processes that prescription medications do. Some herbal and dietary supplements interact with medications if taken at the same time that will cause adverse effects, such as hepatotoxicity. Once the liver is experiencing injury, it is then hard to figure out what is causing the problems because most dietary and herbal supplements are composed of several vitamins and substances, making it hard to pinpoint the issue.

So what can pharmacists do for this problem? First off, they can inform patients and customers that they are not as highly monitored and regulated, so they should be more cautious taking the products. Going off of that, they should talk to their physicians about the safety of the products and should ask if the supplements are recommended to be taken with their current medications. I feel that this is an important issue when looking at how many livers are damaged by these products that are supposed to be used for improving health. The fact that the numbers are rising makes me feel that pharmacists and physicians should pay extra attention to the dietary and herbal supplements their patients are using. It does have me wondering though – could the FDA be doing more to regulate dietary and herbal supplements?

http://www.pharmacist.com/liver-injury-caused-herbal-and-dietary-supplements-rise

Navarro VJ et al. “Liver injury caused by herbal and dietary supplements on the rise.” Pharmacy Today. 20.11 (1 November 2014). 24. Web. 29 February 2016.

Use of Fenugreek in Maintenance of Type II Diabetes Mellitus

As the industry in production of these natural supplements grows, there are more questions being raised about their effectiveness and different uses. Since there is not a ton of literature that supports their efficacy, it is difficult on the part of the pharmacist to recommend these with any sort of confidence. Here fenugreek was evaluated for its use in assisting with maintenance of type II diabetes mellitus (T2DM).

Fenugreek has already been used in foreign countries in patients with uncontrolled blood glucose levels. It is thought to work by delaying gastric emptying, slow carbohydrate absorption, and act to increase insulin sensitivity in tissues. The fenugreek seeds increase glucose dependent insulin secretion. It does have issues with blood thinning and may cause hypokalemia. It may decrease the absorption of some medications since it is rich in fiber, thus its use should be spaced out by at least 2 hours from other medications.

There have been mixed results regarding its effectiveness in treatment of T2DM. One study showed a significant decrease in A1C of 1.13% in use of the supplement over time while it did not show any effect on fasting blood glucose level. Another study did show a decrease in fasting levels of -0.96 mmol/L and 2 hour levels of -2.19 mmol/L. This study also showed a decrease in A1C of 0.85%.

Fenugreek was showed to be a supplement that may have some use in the maintenance of T2DM. However, there are definitely some reasons why not to recommend its use for this indication. The issue with its interference with the absorption of other orally administered medications could prove to be problematic in its usefulness since many of antidiabetic medications must be taken before meals. More studies are needed to determine its place in T2DM therapy but due to its ability to lower blood sugar, this should be encouraging to the scientific community to investigate more of these herbal supplements in an attempt to determine if they may have a place in modern medicine.

Reference

Smith J, Clinard V. Natural products for the management of type 2 diabetes mellitus and comorbid conditions. J Am Pharm Assoc. 2014; 54(5): 304-21

J Am Pharm Assoc. 2014; 54(5):304-21

Risk Factors Associated with Dietary Supplements Containing Sibutramine

Certain herbal and weight-loss supplements have been found to be counterfeit, and these supplements often include Sibutramine, which is an oral anorexiant and is linked to many cardiovascular issues and also to psychiatric problems. A 26-year-old woman took a dietary supplement, which turned out to be counterfeit, and shortly after, developed visual hallucinations, behavioral problems, hyperkinesia, dizziness and flushing. Laboratory tests ruled out rheumatic fever, and her psychiatric exam came back negative, but the neurological exam revealed chorea, which is characterized by involuntary bodily movements. The woman was then started on haloperidol, which she responded well too, and her body temperature and blood levels normalized. The association between Sibutramine and her chorea was not proven scientifically, but was suggested based on the time-symptom relationship, and this case serves as a warning to physicians to be careful what they are giving their patients or advising them to take because there are many products that contain Sibutramine that are easily available to the public.

Clin Neuropharmacol. 2016 Jan 25. [Epub ahead of print]

This article is really interesting to me because I read a press release from the FDA MedWatch program about a dietary supplement that was recalled because it contained ingredients that were not listed on the label, and one of them was Sibutramine. The fact that this substance can cause cardiovascular and sever psychiatric problems yet is not indicated as being present in the medication is false-advertising for patients and is putting them in extreme danger. What if the patient had previously had a heart attack or stroke, and is trying to lose weight to prevent that again, but by taking one of these supplements, they really end up putting themselves back at risk for another one of those episodes? What if the patient had previous psychiatric history and this supplement stops the progress that their current therapies had been making? How can we make sure that patients are fully disclosing all dietary and herbal supplements to us when conducting CMR’s or patient interviews?